To personally discuss a medical issue or to make an appointment, call 216-444-4HER (216-444-4437). You can also make an appointment at Cleveland Clinic. For your security, please do not use this form to email personal, confidential health information. We cannot diagnose or treat by email. Our email policies are explained further in this disclaimer. You may also wish to review our privacy statement. Disclaimer | Privacy
I am 37 years old and just had a full hysterectomy 3 months ago, which removed my uterus and both ovaries. My doctor started me on estradiol orally right away. After one week, I noticed some stomach upset and was switched to the estrogen patch 0.05, which improved my symptoms but my heart started to race. The rapid heart rate made me nervous. I would be lying down feeling very calm and my heart rate would be 107.
So I just took off the patch and have gone without treatment for 2 months. Now I’ve had some hot flashes associated with anxiousness and mood irritability. Because of this, I retried the patch and within a couple of hours I felt better and more calm, but then my heart began racing again. So, once again I removed the patch. Is this normal? What can I do?
The racing heart may be a “vasomotor equivalent” due to fluctuating estrogen levels. HOWEVER, regarding any heart symptom, I would suggest that you seek care with a physician who likely needs to check your thyroid and order an EKG.
Since you have had both your uterus and ovaries removed, it is important that you start hormone therapy, including an adequate dose estrogen and potentially testosterone (as 40% of the testosterone you make was removed with bilateral ovary removal). The estrogen is important not only for symptoms such as hot flashes, night sweats and vaginal dryness, but is also critical to preserve your bones and prevent osteoporosis.
It takes at least 3 to 12 weeks to stabilize on a dose and younger women need higher doses than the postmenopausal 0.05 dose, in fact you may need 0.1 dose. Quickly starting and stopping therapy is not a good idea. Estrogen is needed to mineralize bone and without it, the bones will weaken and increase your risk for fracture. With your symptoms, you may need to increase your estradiol and your physician may consider checking your blood estrogen level. Furthermore, you may need to start off-label testosterone in addition to estrogen if your testosterone levels are very low and/or if an adequate dose of estrogen does not treat your symptoms. This is especially relevant to you because you have had both your ovaries removed.
All My Best,
September 16, 2014 at 5:48am
Share this article